Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 364, NWS Nashville, TN

September 6, 2012Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 6, 2012, 7:44 PM CDT for Stewart County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 7:44 PM CDT (00:44 UTC)
Expired
Sep 6, 2012, 8:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Sep 6, 8:10 PM CDTTSTM WND DMG1 N Dover, TNTREE BLOWN DOWN ON LEATHERWOOD ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS54 KOHX 070044
SVROHX
TNC161-070130-
/O.NEW.KOHX.SV.W.0364.120907T0044Z-120907T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
744 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM HARDIN TO NEW
  CONCORD...AND WERE MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAND BETWEEN THE LAKES...
  BUMPUS MILLS...
  BIG ROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE IN BENTON AND BREWERS KENTUCKY. TAKE SHELTER NOW INSIDE A 
STURDY BUILDING...AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3667 8786 3664 8784 3664 8764 3649 8761
      3649 8805 3657 8804 3667 8808 3668 8807
      3668 8799
TIME...MOT...LOC 0042Z 275DEG 34KT 3698 8811 3650 8810

$$

SHAMBURGER
1 follow-up statement
843 
WWUS54 KOHX 070110
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT THU SEP 6 2012

TNC161-070130-
/O.CON.KOHX.SV.W.0364.000000T0000Z-120907T0130Z/
STEWART TN-
810 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
STEWART COUNTY UNTIL 830 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM CADIZ TO DOVER...MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY 
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LAND BETWEEN THE LAKES...BUMPUS MILLS...AND BIG ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3667 8786 3664 8784 3664 8764 3649 8761
      3649 8805 3657 8804 3667 8808 3668 8807
      3668 8799
TIME...MOT...LOC 0110Z 275DEG 34KT 3695 8781 3647 8780

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 7:34 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 6, 7:34 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
734 PM CDT THU SEP 6 2012

.MESOSCALE UPDATE...
LINE OF CONVECTION CONTINUES TO PUSH EASTWARD AT ABOUT 40 KNOTS.
LATEST INFRARED SHOWS WARMING HAS CONTINUED IN MCS WHILE SHRINKING
IN DIAMETER AND SOME WEAKENING IN REFLECTIVITY FIELD ON PADUCAH
DOPPLER WAS NOTED LAST HALF HOUR. WILL MONITOR CLOSELY STORMS ABOUT
TO MOVE INTO CALLOWAY COUNTY KENTUCKY AS THEY WILL MOVE INTO
STEWART COUNTY AROUND 8 PM CDT. GUST FRONT/OUTFLOW OUT AHEAD OF
MAIN LINE OF CONVECTION BY ABOUT 6 MILES. ALSO LIGHTNING HAD
DECREASED ON SOUTH END.

BOYD

&&

.PREV DISCUSSION... /ISSUED 705 PM CDT THU SEP 6 2012/

MESOSCALE UPDATE...
BOWING LINE OF CONVECTION JUST NOW ENTERING MCCRACKEN AND GRAVES
COUNTIES IN FAR WESTERN KENTUCKY. THIS ACTIVITY ABOUT 40 MILES
WEST OF STEWART COUNTY MOVING EAST AT ABOUT 40 MPH.

PADUCAH WEATHER SERVICE CONTINUES TO ISSUE WARNINGS FOR FAR
WESTERN KENTUCKY. WINDS GUSTED TO 48 MPH AT PADUCAH AT 648 PM CDT.
BOWING SEGMENT OF THE LINE WILL MOVE THROUGH GRAVES...MCCRACKEN...MARSHALL
AND CALLOWAY COUNTIES DURING THE NEXT HOUR..STEWART WILL THEN FOLLOW
BEGINNING AROUND 8 PM CDT. LATEST INFRARED SHOWS TOPS HAVE WARMED IN
MCS LAST HOUR.

HAVE UPDATED ZONES/GRIDS TO INCREASE POPS IN NORTHWEST MIDDLE
TENNESSEE TO LIKELY.

BOYD

PREV DISCUSSION... /ISSUED 557 PM CDT THU SEP 6 2012/

UPDATE...
HAVE UPDATED GRIDS/ZONES TO INCLUDE A 30 POP FOR COUNTIES ADJACENT
TO THE TENNESSEE RIVER DURING THE EVENING HOURS IN FAR WESTERN
MIDDLE TENNESSEE. THIS IS IN LINE WITH SHORT RANGE MODELS.

BOYD

PREV DISCUSSION... /ISSUED 525 PM CDT THU SEP 6 2012/

MESOSCALE UPDATE...
MCS CURRENTLY MOVING THROUGH SOUTHEASTERN MISSOURI WITH NEW WATCH
BOX OUT FOR FAR WESTERN KENTUCKY JUST ISSUED BY SPC. MCS WILL
LIKELY CONTINUE TO PROGRESS TOWARD THE EASTSOUTHEAST OVER THE NEXT
SEVERAL HOURS. H-TRIPLE R SEEMS TO HAVE A GOOD HANDLE ON THIS
FEATURE AT 22Z ALTHOUGH IT MAY BE A LITTLE SLOWER THAN CURRENT
POSITION BY ABOUT AN HOUR. MOVEMENT SHOULD CONTINUE EASTSOUTHEAST AND
INTO WEST TENNESSEE/WESTERN KENTUCKY AND BE ALONG THE TENNESSEE
RIVER POSSIBLY AS EARLY AS 02Z-03Z TIME FRAME. HOWEVER...MODELS DO
WEAKEN THIS FEATURE AS IT NEARS TENNESSEE RIVER. 0-6 KM BULK SHEAR
IS AROUND 20 KNOTS ACROSS MIDDLE TENNESSEE DURING THE EVENING. I
NOTICED CU FIELD NOT FORMING THIS AFTERNOON ACROSS MIDDLE
TENNESSEE SO WE MAY HAVE A CAP IN PLACE AT THIS TIME. WILL
CONTINUE TO MONITOR AND UPDATE AS NEED BE.

BOYD

PREV DISCUSSION... /ISSUED 313 PM CDT THU SEP 6 2012/

DISCUSSION...

FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...POTENTIAL STRONG COLD FRONTAL PASSAGE IMPACTS
FRI NIGHT INTO SAT...TEMPS.

EXPECTING A DRY EVENING TONIGHT ACROSS THE MID STATE. HOWEVER...BELIEVE
THAT...WITH GENERALLY MOCLR SKIES...A GOOD ENOUGH RADITIONAL COOLING EVENT
WILL AGAIN BE IN STORE...WITH STILL ENOUGH LOW LEVEL MOISTURE PRESENT...TO
SUPPORT THE POTENTIAL OF YET AGAIN PATCHY FOG FORMING AFTER MIDNIGHT NEAR
AT LEAST BODIES OF WATER AND ACROSS THE ELEVATED VALLEYS OF THE PLATEAU.
LOWS SHOULD BE NEAR SEASONABLE NORMS...SPANNING THE 60S.

MAIN WX PLAYER FRI THRU AT LEAST THE FIRST HALF OF SAT WILL BE A POTENTIALLY
STRONG COLD FRONT ALONG WITH A DEEPENING UPPER LEVEL TROUGH/ENHANCED SHORTWAVE
PASSAGE...BRINGING THE CHANCE OF STRONG TO POSSIBLY SVR TSTMS FRI NIGHT
INTO SAT MORNING...WITH DAMAGING WINDS THE MAIN CONCERN...ALONG WITH THE
POTENTIAL FOR SOME HEAVY RAINFALL AMOUNTS. RAINFALL AMOUNTS FROM FRI EVENING
THRU THE AFTERNOON HRS ON SAT...PER THE LATEST AFTERNOON HPC GUIDANCE VALUES
LOOK TO RANGE FROM APPROACHING THREE INCHES ACROSS NW PORTIONS OF
THE MID STATE NEAR THE LAND BETWEEN THE LAKES REGION TO JUST LESS THAN ONE
INCH ACROSS THE PLATEAU AND NEAR THE TN/AL BORDER REGION. EXPECTING THE
BRUNT OF THE RAINFALL TO OCCUR FRI NIGHT. CURRENT MORNING FORECAST TIMING
SCENARIO STILL HANDLES THIS QUITE WELL AND WILL MAKE FEW IF ANY CHANGES.

TO SET THE ABOVE UP ON FRI...BELIEVE THAT AFTER THE MORNING FOG BURNS OFF
BY THE MID MORNING HRS...THERE WILL BE AN INCREASING CHANCE W TO E OF
SHWRS/TSTMS AS THE DAY PROGRESSES AND DIURNAL INFLUENCES KICK IN...WITH
THE BEST CHANCE FOR SHWRS/TSTMS IN LOCATIONS MAINLY N OF I-40 AND W OF
I-65 DURING THE AFTERNOON HRS. WITH SLY WINDS EXPECTED AS THE DAY
PROGRESSES...BELIEVE HIGHS WILL MAINLY REACH INTO THE LOWER 90S...MID 80S
ACROSS THE PLATEAU. CLOUDY SKIES ACROSS THE MID STATE FRI NIGHT WILL KEEP
OVERNIGHT LOWS MAINLY IN THE UPPER 60S.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...AFTER THIS SYSTEM MOVES THRU
THE MID STATE BY LATE SAT AFTERNOON...RIDGING INFLUENCES SFC AND ALOFT WILL
BUILD ACROSS THE MID STATE THRU AT LEAST THE FIRST HALF OF NEXT WEEK...
PROVIDING DRY CONDITIONS AND SEASONABLY COOLER TEMPS FOR THIS TIME OF YEAR...
WITH HIGHS AND LOWS ON THE AVERAGE BETWEEN 5 TO 10 DEGREES COOLER THAN NORMAL.
AS MENTIONED IN THIS MORNING'S DISCUSSION...COULD SEE SOME LOCATIONS ON SAT
AND SUN NIGHT'S BRIEFLY DROP INTO THE UPPER 40S ACROSS THE PLATEAU REGION.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 6, 6:41 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT THU SEP 6 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-072345-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
641 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN KENTUCKY THIS
EVENING WILL MOVE EASTWARD BUT WEAKEN AS IT APPROACHES NORTHWEST
MIDDLE TENNESSEE. ALTHOUGH THE ATMOSPHERE ACROSS MIDDLE TENNESSEE
IS MUCH LESS FAVORABLE FOR SHOWERS AND STORMS THAN AREAS FURTHER
TO THE NORTHWEST...A FEW SHOWERS AND STRONG STORMS CANNOT BE
RULED OUT AS THIS ACTIVITY MOVES INTO THE AREA. GUSTY WINDS WILL
BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FRIDAY
AFTERNOON AND FRIDAY NIGHT ACROSS THE NORTHWEST HALF OF MIDDLE
TENNESSEE.

A STRONG COLD FRONT WILL APPROACH AND MOVE ACROSS MIDDLE TENNESSEE
FRIDAY NIGHT INTO SATURDAY. AHEAD OF THE FRONT...SCATTERED TO
NUMEROUS SHOWERS AND SOME STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED. THE HIGHEST RISK FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM LINDEN TO LAFAYETTE. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN HAZARDS...ALONG WITH HEAVY RAINFALL AND
FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED ON FRIDAY
AFTERNOON AND FRIDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

SHAMBURGER

In the hours before

Special weather statement, Sep 6, 7:16 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU SEP 6 2012

TNZ005-006-022>025-070130-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
716 PM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BENTON TO MURRAY TO
DRESDEN...EAST AT 50 MPH.

PEOPLE IN HOUSTON...MONTGOMERY...NORTHERN BENTON...NORTHERN
HUMPHREYS...STEWART AND WESTERN DICKSON COUNTIES...INCLUDING THE
CITIES OF CAMDEN...DOVER...WAVERLY...TENNESSEE RIDGE...ERIN...MCEWEN
AND CLARKSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3667 8786 3664 8784 3665 8726 3603 8740
      3604 8822 3612 8822 3626 8809 3636 8810
      3637 8801 3644 8807 3653 8804 3665 8807
      3668 8807

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:16 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Montgomery, Stewart74 min
Sep 6, 8:27 PM CDTSpecial Weather StatementOHXBenton, Dickson, Houston, Humphreys, Montgomery, Stewart48 min
Sep 6, 9:15 PM CDTSpecial Weather StatementOHXCheatham, Robertson30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.